Posted by Sad Panda on March 26, 2004, at 7:14:38
In reply to Re: Anyone on Remeron dose higher than 60 and above, posted by JoannaC on March 25, 2004, at 10:45:06
> Sad Panda
> I was taking Remeron 15-30 mgs at night for severe unipolar depression. It's the only antidepressant that has ever been effective for me. Unfortunately I gained 45lbs, on top of a 5'2", 110lb frame. I had severe foot, knee and back pain that after a year was intolerable. My pdoc did not give me an option other than going off the remeron. I could not lose a pound while on the remeron, even on a very restricted diet. My pdoc, gp and pharmacist didn't belive me. As soon as I stopped the remeron, within a month, I've lost 20lbs. However I can't sleep, I'm fatigued all the time (Trazodone) gives me all day hangover, Wellbutrin's never helped my depression, racing thoughts coming back, negetive thoughts too, anxiety, and irritabitity. I really need to find a good study to give to my pdoc saying that higher dose of remeron is safe, and will not produce the weight gain side effect. I have to go back on remeron, cuz I'm sliding. My pdoc is 70, and done with researching medications etc... So if I go to him and plead my case he will usually give me the medication. I'm also an Rn with 12 years experience in psychiatric nursing, minus 4 off due to this illness. However I can not find anything on the internet. So if anyone can find a research study about using higher dose remeron in patients, I would be so indebted to you. Thank-you for listening.
Here is a quote about what you are looking for, it is from http://www.preskorn.com/columns/0003.html and is written by an actual Psychophamocologist.
"Mirtazapine, like imipramine, may have a curvilinear dose-response curve. There is some suggestion that sedation is more pronounced on low rather than high dose mirtazapine therapy (15 versus 30 mg/day or more). This suggestion is principally based on the fact that there was a higher incidence of sedation in the American trials, which used lower doses, than in the European trials, which used higher doses of mirtazapine. There may be other reasons for this finding but that discussion is beyond the scope of this paper. Suffice it to say that the multiple actions of mirtazapine suggest the following theoretical explanation for why this otherwise paradoxical observation might be true. The sedative effect of mirtazapine at low doses is consistent with its high affinity for the histamine-1 receptor. Given that mirtazapine binds more avidly to that site of action than to sites capable of mediating relief from a depressive episode (Figure 1), sedation occurs at doses of mirtazapine below those needed for antidepressant efficacy (i.e., less than 15 mg/day). However, higher doses of mirtazapine result in the blockade of the alpha-2 adrenergic receptor, which produces an alerting or arousal effect just like yohimbine and just the opposite of the sedation produced by the alpha-2 adrenergic agonist, clonidine. Thus, mirtazapine most likely causes sedation at low doses (i.e., concentrations) by preferentially blocking the histamine-1 receptor, while at higher doses (i.e., concentrations), mirtazapine blocks the alpha-2 adrenergic receptor, which theoretically could reduce its sedating effects to some degree. A fixed dose trial or another type of prospective study would be needed to rigorously test this concept."
On that page you can also read why Remeron goes great with SSRI's & Effexor. The whole website is a good read.
If you search through Dr.Bobs you can find lots of user impressions of high & low dose Remeron. My own experience for me is higher doses just make me sleep longer, which is not what you want to hear. OTOH it doesn't make me crave carbs or eat extra. Did you get any kind of response from the SSRI's? Have you tried Effexor? I take Effexor+Remeron & together I think they are great.